Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO

June 2, 2008Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 2, 2008, 7:14 PM MDT for Morgan County, Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2008, 7:14 PM MDT (01:14 UTC)
Expired
Jun 2, 2008, 8:00 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3562 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 030114
SVRBOU
COC087-123-030200-
/O.NEW.KBOU.SV.W.0034.080603T0114Z-080603T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MORGAN COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF ROGGEN...OR 21 MILES
  SOUTHEAST OF GREELEY...MOVING EAST AT 24 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIGGINS...
  ROGGEN...RIVERSIDE RESERVOIR...PROSPECT VALLEY...ORCHARD...
  KEENESBURG...JACKSON RESERVOIR AND GOODRICH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4042 10436 4049 10403 4005 10401 4007 10454
      4021 10462 4032 10454
TIME...MOT...LOC 0114Z 272DEG 21KT 4024 10438

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:25 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 2, 3:25 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 02 2008

.SHORT TERM...FRONTAL SURGE PUSHED INTO LOWER FOOTHILLS THIS
AM...WITH 40S AND 50S DEWPOINTS IN ITS WAKE. SURGE STABILIZED
AIRMASS ACROSS PLAINS AND HAS DELAYED CONVECTION. LAPSE SURFACE
ANALYSIS SHOWING CAPE VALUES NEARING 1800 J/KG NORTH AND EAST OF A
LINE FROM NEAR GREELEY TO NORTH OF LIMON. HOWEVER...THERE IS ALSO
ALOT OF CIN TO OVERCOME IN THIS AREA AS WELL. RADAR SHOWING A
BOUNDARY MOVING NORTH OFF PALMER DIVIDE...WITH 20 DEGREE DEWPOINTS
BEHIND THIS BOUNDARY. FOCUS FOR CONVECTION MAY BE ALONG THIS
BOUNDARY AS IT CONTINUES TO MOVE NORTH. LATEST NAM AND RUC GENERATE
SOME CONVECTION ALONG THIS BOUNDARY NORTH AND EAST OF DENVER THIS
EVENING. BOTH THESE MODELS HAD TROUBLE WITH THE MORNING SURGE...SO
DIFFICULT TO PUT MUCH CREDENCE IN THE SOLUTIONS. BASED ON CURRENT
DATA...BEST CHANCE FOR ANY SEVERE WOULD BE ACROSS WASHINGTON COUNTY.
WILL PUT THE HIGHER POPS THERE...WITH LESS ALONG FRONT RANGE AND
PALMER DIVIDE. COULD SEE A FEW STORMS LINGER FAR NORTHEAST CORNER
PAST MIDNIGHT...WILL KEEP SOME LOW POPS THERE. BOUNDARY LAYER WIND
AND MOISTURE PROGS SUGGEST POTENTIAL FOR LOW CLOUDS AND FOG
DEVELOPING BY MORNING OVER FAR NORTHEAST COLORADO. WILL MENTION SOME
FOG THERE AND DROP THE MENTION OF THE PATCHY FOG ELSEWHERE. ACROSS
MOUNTAINS...SOUTHWEST FLOW ALOFT AHEAD OF APPROACHING TROUGH
BRINGING DRIER AIR ACROSS AREA. THOUGH SOME CUMULUS DEVELOPING...
AIRMASS LOOKS TOO DRY FOR ANY CONVECTION SO WILL KEEP POPS ZERO
OVERNIGHT. ON TUESDAY...TROUGH TO MOVE INTO WYOMING WITH FLOW ALOFT
BECOMING WESTERLY BY 18Z. QG VERTICAL VELOCITY PROGS SHOW INCREASE
IN QG ASCENT AT THAT TIME. AT THE SURFACE...MODELS INDICATE FLOW
GOING SOUTHEAST ACROSS PLAINS BY AFTERNOON. CURRENT WEATHER AND POPS
SHOW SLIGHT CHANCE FOR STORMS ACROSS AREA AFTER 18Z. WONT CHANCE
MUCH AT THIS TIME GIVEN ACCURACY OF RECENT MODEL RUNS.

.LONG TERM...UPPER LEVEL SHORT WAVE NOW APPROACHING THE PACIFIC
NORTHWEST IS PROGGED TO MOVE ACROSS WYOMING AND NORTHERN COLORADO
TUESDAY NIGHT.  THE SHORT RANGE MODELS ARE HAVING A VERY HARD TIME
DIAGNOSING THE LOW LEVEL FLOW/MOISTURE THE PAST COUPLE DAYS...SO
WILL TRY TO KEY ON THE UPPER FEATURES AND CLIMATOLOGY.  AS A
RESULT...THIS TYPE OF SCENARIO WOULD WARRANT 20-40% POPS ACROSS THE
PLAINS WITH THE HIGHER NUMBERS FARTHER EAST.

BY WEDNESDAY...UNSEASONABLY STRONG UPPER LEVEL LOW AND ASSOCIATED
110-120+ KNOT JET MAX WILL DROP SOUTHEAST INTO THE GREAT BASIN.
STRONG Q-G VERTICAL MOTION AHEAD OF THIS TROUGH WILL BEGIN TO IMPACT
THE AREA BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.  IN
ADDITION...LOW LEVEL MOISTURE AND FLOW SHOULD INCREASE ACROSS
EASTERN COLORADO AS DEEP SURFACE LOW DEVELOPS OVER SOUTHEAST
COLORADO.  MID LEVEL SHEAR WILL ALSO STRENGTHEN SO EXPECT SOME
SEVERE STORM DEVELOPMENT LATE WEDNESDAY INTO WEDNESDAY NIGHT.

MORE WIDESPREAD PRECIPITATION SHOULD DEVELOP LATER WEDNESDAY NIGHT
INTO THURSDAY AS STRONG Q-G VERTICAL MOTION AND DEEPER UPSLOPE
OCCURS ACROSS NORTHEAST COLORADO.  HAVE RAISED POPS FOR THESE TIME
PERIODS ACCORDINGLY.

DRIER WEATHER STILL ON TARGET FOR FRIDAY THROUGH THE WEEKEND.  WILL
TRY FOR 2 DRY DAYS FRIDAY AND SATURDAY BEFORE MOISTURE ATTEMPTS TO
SNEAK BACK UNDER THE RIDGE IN SOUTHWEST FLOW ALOFT.  TEMPERATURES
LOOK VERY WARM FOR THE WEEKEND AS WELL WITH 700 MB READINGS
ADVERTISED TO BE AROUND +18C WHICH WOULD GIVE US HIGHS CLOSE TO 90F.

&&

.AVIATION...BEST CHANCE OF STORMS TO REMAIN NORTH AND EAST OF DENVER
AREA...THOUGH CANNOT RULE OUT A STRAY STORM AFFECTING AREA AIRPORTS.
MAIN CONCERNT WILL BE GUSTY OUTFLOW WINDS. LOW LEVEL MOISTURE TO
MOVE INTO NORTHEAST PLAINS AFTER 06Z...COULD SEE MVFR CONDITIONS
DEVELOP DUE TO STRATUS AND FOG. AT THIS TIME...IT LOOKS LIKE MVFR
CONDITIONS SHOULD REMAIN EAST OF THE AREA AIRPORTS. SO...VFR
CONDITIONS TO PREVAIL. A FEW STORMS COULD DEVELOP AFTER 18Z TUESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
DL/BARJENBRUCH
Hazardous weather outlook, Jun 2, 10:44 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT MON JUN 02 2008

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MDT MON JUN 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE PLAINS THIS
AFTERNOON...WITH THE BEST CHANCE EAST OF A GREELEY TO LIMON LINE.
ENOUGH MOISTURE...SHEAR AND INSTABILITY WILL BE IN PLACE EAST OF
THIS LINE...WITH SOME STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH A TORNADO OR
TWO CANNOT BE RULED OUT.

ACROSS THE MOUNTAINS AND FOOTHILLS...SOUTHWEST FLOW ALOFT WILL
PREVAIL WITH WARM...DRY AND BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY.  ENOUGH INSTABILITY AND STRONG WIND SHEAR IN THE
ATMOSPHERE SHOULD PROMOTE THE DEVELOPMENT OF A FEW SEVERE STORMS
ACROSS THE PLAINS AND FRONT RANGE.  SOME OF THE STORMS MAY ALSO
PRODUCE HEAVY RAINFALL.

TEMPERATURES WILL TURN COOL ENOUGH WEDNESDAY NIGHT AND THURSDAY FOR
SOME SNOW IN THE MOUNTAINS MAINLY ABOVE 9500 FEET.  A FEW INCHES OF
SNOW CAN BE EXPECTED IN THE HIGHER MOUNTAINS.  DRIER AND WARMER
CONDITIONS SHOULD WILL RETURN IN ALL AREAS BY THE END OF THE WEEK.

A STRONG UPPER LEVEL PACIFIC STORM SYSTEM WILL BRING THE COOLER AND
UNSETTLED WEATHER TO THE REGION WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM TODAY FOR PORTIONS OF
THE NORTHEAST PLAINS.

DL/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Jun 2, 8:19 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Weld32 min
Jun 2, 8:29 PM MDTSevere Thunderstorm WarningBOUArapahoe26 min
Jun 2, 8:37 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld38 min
Jun 2, 8:56 PM MDTTornado WarningBOUAdams49 min
Jun 2, 9:31 PM MDTTornado WarningBOUAdams, Washington44 min
Jun 2, 10:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Jun 2, 10:47 PM MDTTornado WarningBOULincoln, Washington29 min
Jun 2, 11:07 PM MDTSevere Thunderstorm WarningBOUAdams, Weld53 min
Jun 2, 11:39 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver51 min
Jun 3, 12:14 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe46 min
Jun 3, 12:44 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert31 min
Jun 3, 12:57 AM MDTTornado WarningBOUElbert48 min
Jun 3, 1:11 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington49 min
Jun 3, 1:44 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln61 min
Jun 3, 1:57 AM MDTSevere Thunderstorm WarningBOULincoln48 min
Jun 3, 2:06 AM MDTTornado WarningBOULincoln39 min
Jun 3, 1:34 PM MDTSevere Thunderstorm WarningBOUElbert32 min
Jun 3, 1:42 PM MDTSevere Thunderstorm WarningBOUWeld33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.